Thunderstorm Wind, Wise
- When
- March 31, 1:50 AM EST
- Where
- Wise County, 1.49 mi NNW of Dorchester Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.940, -82.660
A few trees were blown down by severe thunderstorm wind gusts.
A decaying squall line of strong to marginally severe thunderstorms swept through the area early on the 31st. A few instances of damaging winds occurred during these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A decaying squall line of strong to marginally severe thunderstorms swept through the area early on the 31st. A few instances of damaging winds occurred during these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 12:49 AM EST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Morristown TN 149 AM EDT Mon Mar 31 2025 ...New AVIATION... .UPDATE... Issued at 936 PM EDT Sun Mar 30 2025 Forecast is on track this evening. Severe convection to our west is expected to weaken as it approaches the region, but there will be a low risk of severe weather late tonight and early Monday morning across the area. Main risks will be damaging winds, but a low tornado risk will exist. && .SHORT TERM... (This evening through Monday) Issued at 348 PM EDT Sun Mar 30 2025 Key messages: 1. Severe weather could still occur tonight, but I think the trends are in favor of a lesser threat overall, especially in light of cooler than temperatures so far today. 2. However, the threat is not zero and the background environment would support damaging winds and even a possibility of a tornado if instability develops as forecast. Discussion: An upper trough stretching from Iowa down through the Ozarks will shift eastward across the mid and upper Mississippi river valley this evening and tonight, driving a cold front eastward through Tennessee and giving a chance for some severe storms across our CWA after midnight tonight. Shortwave energy in the base of this trough is already moving east through the Ozarks this afternoon, sparking off increasingly vigorous convection over southeast Missouri. CAM guidance indicates that additional development further south along the cold front will continue to take place through the afternoon, all of which will eventually congeal into a squall line and rapidly push east across TN and into our area after midnight tonight. Timing wise, most all guidance has come into agreement with bringing part of the line into the CWA (namely in the north near the KY/TN/VA state lines) around 06z-08z or so, with the line making it into areas south of the I-40 corridor a couple of hours later. This was likely the most uncertain aspect of the forecast and there seems to be much more consensus on the timing now, so that is a positive. In terms of severe threats, HREF ensemble guidance shows surface- based instability well northward into our CWA late tonight just ahead of the approaching squall line. This would coincide with shear values supportive of a strong squall line capable of damaging winds and even a QLCS tornado threat. Other models show similar things. However, I am unsure about how serious to take these scenarios as the HREF, along with most all guidance, have been woefully too warm today with hourly temperatures. Persistent shower activity and subsequent cloud cover has lead to temperatures being several degrees behind the forecast and forecast updates today. So the question is whether this trend continues into the evening and overnight hours and what the implications will be with regards to severe potential. I would tend to believe it likely does continue, but obviously I don't know the answer to that question. Nevertheless, without convincing evidence one way or the other, the forecast environment would support a damaging wind threat well into the overnight hours as well as a non-zero risk of a QLCS tornado so we'll continue to message that possibility. In an attempt to narrow down the more supportive areas of severe weather, I would imagine areas south of I-40 and especially in the southern plateau will be the areas most at risk for damaging winds as those areas will have access to better moisture and warmer temperatures from the south. For Monday, most of this overnight activity is east of the Appalachians by daybreak or shortly thereafter it seems. The cold front moves in from the west around midday so expect another round of convection to sweep through at that time. Soundings suggest maybe some small hail or something could occur, but nothing severe. && .LONG TERM... (Monday night through next Sunday) Issued at 348 PM EDT Sun Mar 30 2025 Key Messages: 1. Unseasonably warm weather pattern for the latter half of the week with temperatures 15 to 20 degrees above normal. 2. Record high temperatures on Thursday? 3. Gusty winds for Wednesday through Thursday especially for the far east Tennessee Mountains and Foothills. 4. Frontal boundary may move across the Tennessee valley and southern Appalachians next weekend but low confidence on timing. Discussion: By Monday night the last remnants of storm activity will be east of the Appalachian mountains. The middle portion of the week will be highlighted by a very rapid warming of the region as mid to low levels of the atmosphere see a strengthening ridge. Temperatures are expected to climb into the 80's for much of the area by Wednesday and even the upper 80's on Thursday as we sit just south of an approaching frontal boundary and strong ridging over the Atlantic drawing up air from the south. The biggest question with regards to temperatures is where the front to our north holds up. If it dips down closer to our are a we could see some more cloudy skies from move in which would limit heating... And if it stays further north we might get slightly higher dew points creep in which could cause additional storm development during the hottest parts of the day throwing a wrench into how warm a climate site might get. So while it's not off the table to see record highs on Thursday, there are still some big question marks in the forecast. The more hazardous weather for this dry period during the middle of the week is Wednesday/Wednesday night as the jet moves northeast across the area allowing increased pressure gradients leading to breezy conditions in the southern Appalachians. We could see another mountain wave event Wednesday into Thursday with advisory level winds possible in the typically windy locations. For the end of the week this stubborn frontal boundary looks to remain in the Kentucky/Mississippi River Valley region just to our north. With the warm temperatures continuing for the rest of the week we could get a glimpse of summer weather with afternoon diurnally driven convection, sparking off in the orographically enhanced areas common in the summer. Still lots up in the air with the location of this frontal boundary that will act as the focus for repeated heavy rain somewhere over the central/eastern U.S. and how it will influence temperatures and dewpoints over the southern Appalachians. Front looks like it might finally see it's way out over the weekend as it gets a reinforcing shove from a northern states low pressure system. This would bring a round of widespread showers and storms to the area over yet another weekend. Daily Record High Maximum Temperatures Date Chattanooga Knoxville Tri-Cities Oak Ridge 04-02 88(2012) 88(1940) 88(2010) 87(2012) 04-03 89(1999) 85(1946) 82(2012) 87(1963) 04-04 88(1934) 87(1934) 83(2023) 84(1999) 04-05 89(2023) 89(2023) 86(2023) 88(2023) && .AVIATION... (06Z TAFS) Issued at 130 AM EDT Mon Mar 31 2025 MVFR conditions are expected through most of the TAF period as a cold front is slow to pass. A line of strong to severe storms will move through the region in the early morning hours. Gusty winds and heavy rain are expected mainly near TYS and CHA. Rain will linger from mid morning through early afternoon with embedded thunder likely. Another round of showers or storms is likely in the afternoon especially near TRI and TYS. The cold front will move through in late afternoon or evening bringing a wind shift and at least some clearing of low clouds. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 44 73 56 / 90 0 0 10 Knoxville McGhee Tyson Airport, TN 71 44 70 51 / 100 20 0 0 Oak Ridge, TN 71 41 69 50 / 100 10 0 0 Tri Cities Airport, TN 70 42 67 49 / 90 40 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD AVIATION...McD
Hazardous Weather Outlook National Weather Service Morristown TN 221 AM EDT Mon Mar 31 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010630- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 221 AM EDT Mon Mar 31 2025 /121 AM CDT Mon Mar 31 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A Tornado Watch has been issued for most Tennessee counties, excluding parts of NE Tennessee. A Severe Thunderstorm watch has been issued for Lee, Scott and Wise counties in SW Virginia. Severe and tornado threat will decrease by mid morning. Storms will move across the area this morning. Some storms could be strong to severe, with the potential for damaging winds and large hail and a low chance of tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong and gusty winds are expected across much of the area for Wednesday and Thursday especially across the far east Tennessee mountains and foothills. Across the mountains and foothills, southerly winds of 20 to 30 mph with gusts up to 45 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Monday.
Special Weather Statement
National Weather Service Morristown TN
243 AM EDT Mon Mar 31 2025
TNZ015-VAZ001-002-005-310730-
Hancock TN-Scott VA-Wise VA-Lee VA-
243 AM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN HANCOCK...LEE...SCOTT
AND SOUTHWESTERN WISE COUNTIES THROUGH 330 AM EDT...
At 243 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Black Mountain to Smith to near Hutch.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Duffield, Weber City, Pennington Gap, Clinchport, Dryden, Rose Hill,
Big Stone Gap, Jonesville, Sneedville, and Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Tornado Watch remains in effect until 800 AM EDT for east
Tennessee.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern Virginia.
&&
LAT...LON 3688 8249 3660 8254 3659 8284 3654 8295
3656 8301 3653 8309 3652 8321 3655 8341
3667 8352 3667 8342 3671 8331 3674 8314
3685 8307 3686 8292 3690 8287 3693 8286
TIME...MOT...LOC 0643Z 274DEG 46KT 3695 8283 3671 8326 3663 8354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KSThe Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246175, 1246176.